Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2009, 7:48 PM CDT for Brewster County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2009, 7:48 PM CDT (00:48 UTC)
- Expired
- May 14, 2009, 8:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 3419 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:56 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 14, 5:56 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT THU MAY 14 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... MODELS INDICATE A 35+KT NOCTURNAL LLJ TO DEVELOP OVER THE LOWER TRANS PECOS...PB...AND WRN LOW ROLLING PLAINS OVERNIGHT...W/SE SFC FLOW BACKING UP THE DRYLINE TO NEAR KCNM BY 15Z FRIDAY. FCST SOUNDINGS INDICATE CONVECTIVE TEMPS WILL BE REACHED BEFORE NOON ...W/CONVECTION DEVELOPING ALONG AND EAST OF THE DRYLINE BY 18Z. && .PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 14 2009/ DISCUSSION... CORRECTED FOR IMPROPER CAPE UNITS. THOUGH NO PRECIP HAS BEEN SEEN ON RADAR TODAY...NONETHELESS INTERESTING FEATURES HAVE BEEN DETECTED. FIRST OFF EARLY THIS MORNING WHAT APPEARED TO BE A COLD FRONT RACING THROUGH THE AREA WAS ACTUALLY A GRAVITY WAVE GIVING THE WRONG IMPRESSION THAT PERHAPS CONVECTION TODAY WOULD BE STIFLED OR WELL SOUTH OF MAF. HOWEVER AT 14Z THE ACTUAL FRONT COULD BE SEEN IN AN ALMOST EAST TO WEST ORIENTATION NEARLY PARALLEL TO I-20 BUT JUST TO THE SOUTH. LATEST SURFACE OBSERVATIONS SHOW CYCLONIC CIRCULATION PRETTY MUCH CENTERED ON MAF AS A MESOSCALE LOW HAS DEVELOPED ALONG THE FRONT. THIS LOW HAS CHANGED THE ORIENTATION OF THE FRONT FROM E/W TO MORE NE/SW AND IS LIFTING NORTH OF MAF. THIS WILL ALLOW WARM MOIST AIR TO MOVE IN WITH HIGH CAPES OF 2.5-3.5K J/KG. 0-6KM BULK SHEAR MAGNITUDES ARE NOT SO IMPRESSIVE AT 20-35KTS BUT ALONG THE FRONT...AS WELL AS A TROUGH EXTENDING SOUTH FROM MAF TO NEAR SANDERSON...THERE WILL BE ENOUGH LOW LEVEL BOUNDARIES TO LOCALLY ENHANCE HORIZONTAL VORTICITY AND ALLOW FOR SEVERE DEVELOPMENT. ALSO SHEAR VECORS ARE BECOMING MORE FAVORABLE FOR DISCRETE CELL FORMATION...AT LEAST INITIALLY...AS THE FRONT CHANGES ITS ORIENTATION. THERE MAY NOT BE WIDESPREAD THUNDERSTORMS...BUT WHAT DOES FORM COULD BECOME VERY STRONG WITH LARGE HAIL BEING THE PRIMARY THREAT. CONVECTION WILL DIMINISH AND BEGIN MOVING EAST OUT OF THE CWA AFTER MIDNIGHT BUT SHOULD SEE MORE THUNDERSTORMS TOMORROW AS ANOTHER COLD FRONT MOVES INTO THE TEXAS PANHANDLE AND A PREFRONTAL TROUGH BISECTS THE CWA. CONVECTION SHOULD NOT BE AS STRONG WITH LOWER SLIGHTLY DRIER AIR BRINGING MORE STABILITY...THOUGH BETTER UPPER SUPPORT MAY ALLOW FOR MORE COVERAGE. STILL CANNOT RULE OUT ISOLATED SEVERE THUNDERSTORMS FRIDAY WITH CAPE OF 1.5-2.5K J/KG AND SHEAR VALUES AROUND 30-35KTS. MAX TEMPS WILL BE TRICKY SATURDAY AND WILL GREATLY DEPEND ON CLOUD COVERAGE AND FRONTAL TIMING. WILL STAY CLOSE TO GUIDANCE AS TEMPS COULD SWING EITHER WAY WITH A CHANGE IN FROPA WHICH IS CURRENTLY EXPECTED AROUND NOON. THUNDERSTORM CHANCES CONTINUE SATURDAY WITH THE FRONT BUT AGAIN STABILITY INCREASES WITH LESS SURFACE HEATING AND THE ONLY REAL CHANCE FOR SEVERE CONVECTION ON THIS DAY WILL BE THE LOWER TRANS PECOS REGION WHICH WILL SEE THE LATEST ARRIVAL OF THE FRONT. THE EXTENDED FORECAST HAS BEEN LEFT ALONE WITH MOST OF TEXAS CAUGHT UNDER A SLOW MOVING RIDGE SITUATED BETWEEN LOW PRESSURE SYSTEMS ON EACH COAST. FORTUNATELY THE HIGH WILL BE WEAK AND FLOW WILL BE LIGHT SO NEAR NORMAL TEMPERATURES ARE EXPECTED WITH A NICE BREAK FROM THE RECORD HEAT. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, May 14, 1:43 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT THU MAY 14 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT THU MAY 14 2009 /1243 PM MDT THU MAY 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT ACROSS AREAS GENERALLY EAST OF A SEMINOLE... KERMIT...MARATHON...PANTHER JUNCTION LINE. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY STORMS THAT DEVELOP. LOCALIZED FLASH FLOODING WILL BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 4:18 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT THU MAY 14 2009 TXZ081-142145- BIG BEND AREA- 418 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN BREWSTER COUNTY AT HEATH CANYON AT 418 PM CDT...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 14, 4:40 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT THU MAY 14 2009 TXZ074-080-081-142230- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 440 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES SOUTH OF MARFA AT 439 PM CDT...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN MARFA AND ALPINE. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES... INCLUDING THE CITIES OF ALPINE AND MARFA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 4:53 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT THU MAY 14 2009 TXZ081-142245- BIG BEND AREA- 453 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES SOUTHEAST OF CASTOLON AT 453 PM CDT...MOVING NORTH AT 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 5:48 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT THU MAY 14 2009 TXZ081-142315- BIG BEND AREA- 548 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN BREWSTER COUNTY AT 547 PM CDT...MOVING NORTHEAST AT 10 MPH AND WILL CROSS SH 118 ABOUT 15 MILES NORTHEAST OF TERLINGUA AROUND 610 PM. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 14, 6:34 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT THU MAY 14 2009 TXZ080-081-150000- BIG BEND AREA-MARFA PLATEAU- 634 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES. A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY 26 MILES NORTH OF TERLINGUA AT 632 PM CDT...MOVING NORTHEAST AT 15 MPH AND IS EXPECTED TO REMAIN IN RURAL AREAS. GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, May 14, 7:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 8 SE ALPINE 30.28N 103.57W
05/14/2009 E1.00 INCH BREWSTER TX TRAINED SPOTTER
HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 36 min |
| May 14, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 53 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 55 min |
| May 14, 8:48 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 27 min |
| May 14, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 48 min |
| May 14, 9:54 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 14, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 21 min |
| May 15, 4:04 AM CDT | High Wind Watch | MAF | 25 hr | |
| May 15, 2:43 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 15, 2:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 52 min |
| May 15, 3:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| May 15, 4:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 61 min |
| May 15, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| May 15, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 58 min |
| May 15, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 37 min |
| May 15, 5:05 PM CDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 15, 5:33 PM CDT | Flash Flood Warning | MAF | Lea | 77 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.